Florida, 2013Tornado and Lightning Strikes in Florida, June 24, 2013
June 24, 2013 · NWS TBW · 3 events in 1 county or zone
Southwest flow fed sea breeze storms moving into the Tampa Bay area late in the afternoon. One of these storms produced a waterspout that came onshore as a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest flow fed sea breeze storms moving into the Tampa Bay area late in the afternoon. One of these storms produced a waterspout that came onshore as a tornado. Additionally, a couple lightning strikes caused fires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 24, 2:11 PM EST, 5 hours 13 minutes earlier.
Area forecast discussion, Jun 24, 2:11 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
311 PM EDT MON JUN 24 2013
.SHORT TERM (TONIGHT - WEDNESDAY)...
CURRENTLY AT THE SURFACE...THE HIGH PRESSURE RIDGE AXIS IS CENTERED
NORTH OF THE FLORIDA PENINSULA. VISIBLE SATELLITE IMAGERY SHOWS
PARTLY CLOUDY SKIES ACROSS MOST OF THE FORECAST AREA...WITH RADAR
IMAGERY SHOWING SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
CONFINED TO THE EAST COAST SEA BREEZE AT THE MOMENT. MAIN SHORT TERM
CONCERN REVOLVES AROUND POPS THE REST OF THE AFTERNOON AND INTO THE
EVENING HOURS.
THROUGH TONIGHT...
THE EAST COAST SEA BREEZE WILL CONTINUE TO PUSH WESTWARD ACROSS THE
PENINSULA...WHILE THE WEST COAST SEA BREEZE REMAINS CLOSE TO THE
GULF COAST DUE TO THE ELEVATED SOUTHEAST BOUNDARY LAYER FLOW. STILL
EXPECT A GOOD EAST/WEST COAST SEA BREEZE COLLISION LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS...WITH HIGHEST RAIN
PROBABILITIES ACROSS COASTAL ZONES WHERE THE MERGER OF THE TWO SEA
BREEZES WILL OCCUR. COULD SEE A COUPLE STRONG STORMS ONCE
AGAIN...WITH GUSTY WINDS...FREQUENT LIGHTNING AND TORRENTIAL
RAINFALL BEING THE MAIN HAZARDS. EXPECT SHOWERS/STORMS TO SHIFT
OFFSHORE AND INTO THE GULF PRIOR TO MIDNIGHT...WITH RAIN FREE
CONDITIONS THEN EXPECTED THROUGH THE REMAINDER OF THE OVERNIGHT
HOURS. LOW TEMPERATURES ARE EXPECTED TO BOTTOM OUT IN THE LOW TO MID
70S...WITH A FEW LOCATIONS REMAINING IN THE UPPER 70S CLOSER TO THE
COAST.
TUESDAY THROUGH WEDNESDAY...
THE HIGH PRESSURE RIDGE AXIS WILL SLOWLY SETTLE SOUTHWARD INTO NORTH
FLORIDA THROUGH THE PERIOD. TYPICAL SUMMERTIME WEATHER IS EXPECTED
WITH SCATTERED MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
EXPECTED EACH DAY. HIGHS WILL GENERALLY TOP OUT IN THE LOWER
90S...WITH LOWS IN THE LOW TO MID 70S.
&&
.LONG TERM (WEDNESDAY NIGHT - SUNDAY)...
MID/UPPER LEVEL TROUGHING WILL DEVELOP OVER THE EASTERN U.S. AND
EVENTUALLY DOWN INTO FLORIDA DURING THE PERIOD. A COLD FRONT
ASSOCIATED WITH THIS TROUGH WILL MOVE INTO THE SOUTHEAST U.S. LATE
IN THE WEEK AND INTO NORTH FLORIDA OVER THE WEEKEND. THIS WILL CAUSE
THE LOW LEVEL RIDGE ACROSS THE NORTHERN FLORIDA PENINSULA ON
THURSDAY TO SHIFT SOUTH TO ACROSS THE FLORIDA KEYS BY THE WEEKEND.
THEREFORE...THE RATHER LIGHT FLOW WITH AN AFTERNOON SEA BREEZE ON
THURSDAY WILL BECOME SOUTH TO SOUTHWEST BY THE WEEKEND. PLENTY OF
MOISTURE WILL PERSIST ACROSS THE REGION...BUT THE SHIFTING OF THE
WINDS WILL CAUSE THE LOCATION OF THE HIGHEST POPS TO CHANGE FROM THE
COASTAL COUNTIES ON THURSDAY TO THE INTERIOR COUNTIES FOR THE REST
OF THE LONG TERM. FOR NOW HAVE LEFT THE SCATTERED POPS IN THE
FORECAST FOR EACH AFTERNOON AND EVENING. ALSO...FROM THURSDAY NIGHT
ON...WE COULD SEE A COUPLE OF SHOWERS AND THUNDERSTORMS MOVE ONSHORE
INTO THE NATURE COAST DURING THE LATE NIGHT AND EARLY MORNING HOURS
AS THE FLOW BECOMES MORE SOUTHWEST AND THE FRONTAL BOUNDARY
APPROACHES FROM THE NORTH. DAYTIME HIGH TEMPERATURES WILL REMAIN
NEAR NORMAL FROM THE MID TO UPPER 80S NEAR THE COAST TO THE LOWER TO
MID 90S INLAND...WITH OVERNIGHT LOWS NEAR TO A COUPLE OF DEGREES
ABOVE NORMAL...MOSTLY IN THE 70S...BUT AS THE FLOW BECOMES MORE
ONSHORE LATE IN THE WEEK THROUGH THE WEEKEND LOWS NEAR THE COAST MAY
ONLY FALL TO AROUND 80.
&&
.AVIATION...
CONVECTION EXPECTED AT ALL TERMINALS THIS AFTERNOON INTO THE
EVENING. SEA BREEZE COLLISION EXPECTED TO AID CONVECTION LATER INTO
THE EVENING....WITH VARIABLE GUSTINESS AROUND STORMS. ACTIVITY
SHOULD DIMINISH AFTER SUNSET...WITH LIGHT AND VARIABLE WINDS
OVERNIGHT.
&&
.MARINE...
THE RIDGE OF HIGH PRESSURE NORTH OF THE REGION WILL SINK SOUTH TO
OVER THE NORTHERN GULF BY MIDWEEK...WITH SOUTHEAST WINDS OVER THE
MARINE ZONES. WINDS AND SEAS WILL STAY BELOW HEADLINE THRESHOLDS
THROUGH THE WEEK.
&&
.FIRE WEATHER...
RELATIVE HUMIDITY LEVELS WILL REMAIN ABOVE CRITICAL LEVELS THROUGH
THE FORECAST PERIOD. PATCHY FOG IS POSSIBLE THE NEXT COUPLE OF
MORNINGS...BUT NO SIGNIFICANT REDUCTIONS TO VISIBILITY ARE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 91 78 91 / 40 40 30 40
FMY 74 92 75 92 / 30 50 20 50
GIF 74 92 74 92 / 10 40 20 40
SRQ 74 91 74 90 / 30 40 30 40
BKV 71 92 72 92 / 30 40 30 40
SPG 78 90 78 90 / 40 40 30 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...JELSEMA
LONG TERM...CLOSE
AVIATION...GARCIA
Hazardous weather outlook, Jun 24, 4:20 AM EST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
520 AM EDT MON JUN 24 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-242200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
520 AM EDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A MOIST AND UNSTABLE AIRMASS COMBINED WITH DAYTIME HEATING AND THE
SEA BREEZES WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA.
THE EAST TO SOUTHEAST FLOW WILL BRING THE BEST STORM COVERAGE
TOWARDS THE WEST COAST OF FLORIDA DURING THE MID-AFTERNOON INTO
THE EARLY EVENING HOURS. THE PRIMARY HAZARDS WILL BE STRONG GUSTY
WINDS...FREQUENT LIGHTNING...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL WHICH COULD CAUSE MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
A MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR SCATTERED
THUNDERSTORMS EACH DAY WITH THE SEA BREEZE CIRCULATIONS. EAST TO
SOUTHEAST FLOW THROUGH THURSDAY WILL FOCUS THE BEST COVERAGE OVER
THE COASTAL COUNTIES...THEN LATE IN THE WEEK THROUGH THE WEEKEND
A MORE SOUTH TO SOUTHWEST FLOW WILL SETUP SHIFTING THE BEST
CHANCES TO THE INTERIOR COUNTIES. THE PRIMARY HAZARDS WILL BE
STRONG GUSTY WINDS...FREQUENT LIGHTNING...SMALL HAIL AND LOCALLY
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
Tornado, Pinellas
- When
- June 24, 7:24 PM EST to 7:40 PM EST
- Where
- Pinellas County, 3.12 mi SSE of Feather Sound to 3.72 mi E of Pinellas Park
- Rating
- EF0
- Path length
- 1.91 mi
- Path width
- 10 yd
- Reported by
- 911 Call Center
- Coordinates
- 27.867, -82.614
A waterspout that developed over the Tampa Bay near the west end of the Gandy Bridge came onshore as a tornado near the Weedon Island Power Plant. The 911 Call Center reported multiple trees down, a dock pushed against a house, and a lanai damaged on 87th Avenue in Saint Petersburg.
Lightning, Pinellas
- When
- June 24, 8:28 PM EST
- Where
- Pinellas County, 2.29 mi SW of Highpoint
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 27.900, -82.740
The Pinellas County 911 call center reported minor damage to a shed caused by a lightning strike on Belcher Road in Largo.
Lightning, Pinellas
- When
- June 24, 8:39 PM EST
- Where
- Pinellas County, 1.6 mi NW of Clearwater
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 27.995, -82.769
The Pinellas County 911 call center reported a small fire in a house on Pine Place in Clearwater caused by a lightning strike.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Iowa, June 24, 20131 death · $500,000 · EF1 · 21 events
- Hail and Damaging Wind in New Hampshire, June 24, 201330 injured · 1 in hail · 7 events
- Flash Flooding and Hail in Illinois, June 24, 2013$42 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2013$3.9 million · 65 kt wind · 56 events
- Tornado and Damaging Winds in Illinois, June 24, 2013$1.3 million · EF0 · 46 events
- Hail and Damaging Winds in Pennsylvania, June 24, 20131 injured · $285,000 · 1 in hail · 15 events
- Hail and Lightning Strike in Florida, June 24 to 25, 2013$600,000 · 0.88 in hail · 2 events
- Tornadoes and Hail in Illinois, June 24, 2013$70,000 · EF1 · 21 events
- Flash Flooding and Hail in New York, June 24, 2013$107,000 · 1.75 in hail · 36 events
- Flash Flood in Kentucky, June 24, 2013$500,000 · 1 event
- Flood and Hail in Massachusetts, June 24, 2013$116,000 · 1 in hail · 17 events
- Flash Flooding and Flooding in Iowa, June 24 to 30, 2013$119,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459084, 457664, 457665.